Alert archive / New York / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Albany, NY

July 14, 2021Rensselaer County, New York

NWS Albany, NY issued this areal flood warning at Jul 14, 2021, 7:57 PM EDT for Rensselaer County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 7:57 PM EDT (23:57 UTC)
Expired
Jul 14, 2021, 11:00 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Rensselaer County, NY

The radar

The Albany radar (KENX), 36 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 12.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

621 
WGUS41 KALY 142357
FLWALY

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
757 PM EDT Wed Jul 14 2021

NYC083-150300-
/O.NEW.KALY.FA.W.0004.210714T2357Z-210715T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rensselaer NY-
757 PM EDT Wed Jul 14 2021

The National Weather Service in Albany has issued a

* Flood Warning for...
  Southwestern Rensselaer County in east central New York...

* Until 1100 PM EDT.

* At 757 PM EDT, The public reported several roads remain flooded. 
  Flooding is ongoing and will continue even though rainfall has 
  ended. Between 2 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  East Greenbush, West Sand Lake, Averill Park, Sand Lake, North 
  Schodack, Sliters, Millers Corners, Shivers Corners, Totem Lodge, 
  Best, North Nassau, East Schodack, Luther, Glass Lake, Denault 
  Corners, Schodack Center and Dunham Hollow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4260 7372 4266 7349 4257 7348 4255 7373

$$

JPV

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this areal flood warning went out at Jul 14, 7:45 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 14, 7:45 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
745 PM EDT Wed Jul 14 2021

.SYNOPSIS...
Showers and thunderstorms associated with a weak upper
disturbance will end this evening. A dry day is expected
Thursday with seasonably warm and humid conditions. Hot and
humid Friday for areas from Albany south and east. Scattered to
numerous showers and thunderstorms will be possible again,
especially north and west of Albany.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Flooding storms east and south of the Capital Region have built
into the mid Hudson Valley and into the Berkshires. The storms
are moving slowly but steadily with some areas of Rensselaer
County seeing ~4 inches of rain estimated by radar, and ~2.5
inches of rain in 1-2 hours in the Taconics and into the
Berkshires. Schodack Mesonet site had over 2 inches of rain.
Some localized flash flooding is possible in these areas as the
storms keep building east this evening. Once the sun sets,
storms are expected to weaken and dissipate.

Thanks to EMs, law enforcement, spotters and public for all
reports so far, which are always critical for our situational
awareness and ability to relay warnings and important information
to others.

Earlier, One cloud to ground lightning flash extended roughly
8+ miles from the thunderstorms in Rensselaer across the Hudson
River into Albany County, that we witnessed outside our window
~350 PM EDT. Proves "bolts from the blue" occur and people
should stay indoors until well after the last thunder is heard.

Some clearing this evening once storms exit and dissipate, then
some patchy fog developing. Lows in the 60s as surface dewpoints
dry out just a little, with light to calm winds.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Some midlevel drying Thursday with low level dew points mainly
in the 60s with sunshine and light winds supporting highs in the
80s to near 90 and cooler in higher terrain. Heat indices in
the mid Hudson Valley could approach the mid 90s and if
confidence increases, Heat Advisories may be issued for Thursday
once new guidance arrives tonight. Any thunderstorms Thursday
would be very isolated if at all.

By Friday and Saturday, there are considerable disagreements in
sources of guidance/ensembles as to the movement and evolution
of upper energy tracking out of the Great Lakes. The timing and
track will determine the timing of the northward return of the
old low level boundary and the approach of a cold front over the
weekend. Based on the overall upper pattern evolution at least
scattered thunderstorms Friday afternoon with highs well into
the 80s and near 90 mid Hudson Valley and cooler in higher
terrain. Heat indices again around the mid 90s with Heat
Advisory potential Friday.

The approach of upper energy Saturday and increasing boundary
layer flow and low level forcing suggests scattered showers and
isolated thunderstorms through Friday night and Saturday morning
with potential likely coverage Saturday afternoon. Coverage
Saturday could be less depending on the timing and track of the
upper energy and associated cold front. Highs Saturday around 80
to mid 80s and cooler in higher terrain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The period starts out Saturday night with a broad positively tilted
trough in place across NY state extending westward through the lower
Great Lakes. Ongoing showers and even some thunderstorms could
persist through Saturday evening, depending on the timing of a lead
short wave moving through the mean trough. There is enough consensus
among the guidance to mention likely pops, lowering overnight as the
short wave moves east of the region.

The broad trough forecast to remain in place over the region on
Sunday, with another possible short wave moving through. Details
difficult to determine this far out, but will mention chance to
likely pops with the higher values south of Albany. Instability
looks rather limited, so will only mention slight chance of thunder
at this time. There should be a decent amount of cloud cover around,
so temperatures expected to be slightly below normal with continued
humid conditions. Some showers may linger into the evening, although
overall coverage should start to decrease. A break in the
precipitation is expected overnight.

Similar weather anticipated for Monday, with the broad upper level
trough still in place. There appears to be weaker forcing compared
to Sunday, so will mention chance pops at this time. With slightly
lower heights aloft there could be more thunderstorms, especially
given sufficient heating from sunshine during the first half of the
day. Temperatures look to be near normal.

GFS and ECMWF indicating the upper level trough will be reinforced
by a rather strong short wave approaching from southeast Canada and
the upper Great Lakes. This should result in at least scattered
showers and thunderstorms Tuesday afternoon.

Like a broken record, more showers and thunderstorms are possible on
Wednesday under the influence of the upper level trough and additional
short waves passing through.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
An upper level disturbance and sfc trough will slowly move east
of the region this evening focusing scattered showers and
thunderstorms. High pressure will bring mainly fair weather tonight
into Thursday.

Thunderstorm threat has ended at KGFL and KALB.  Best chance
for thunderstorms will be through 02Z/15 at KPSF and between 01
and 02Z/15 at KPOU.

For tonight, abundant low level moisture and light winds should
allow areas of fog to form, especially in areas which received
rain today and this evening. There is a chance for IFR/LIFR
Vsbys/Cigs at all TAF sites, mainly between 06Z-12Z/Thu,
although could start earlier at KGFL and KPSF.

Once any fog/low clouds lift between 11Z-13Z/Thu, VFR conditions
are expected for the remainder of Thursday.

Winds will be southeast to southwest at 5-10 KT this evening.
Winds will become light/variable overnight. On Thursday, winds
will be mainly southwest to west at 5-10 KT.

Winds will be stronger, and variable in direction in and near
any thunderstorms this afternoon.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Showers and thunderstorms associated with a weak upper
disturbance will end this evening. A dry day is expected
Thursday with seasonably warm and humid conditions. Hot and
humid Friday for areas from Albany south and east. Scattered to
numerous showers and thunderstorms will be possible again,
especially north and west of Albany.

RH values will be above 50 percent through Friday. Winds will be
15 mph or less through Friday, generally from the south to west.

&&

.HYDROLOGY...
Scattered to numerous showers and thunderstorms are expected
to move from west to east across the region through this evening.
Locally heavy rainfall is possible, which could result in some
minor urban/poor drainage flooding, especially since soils are
fairly saturated. However, the storms should be progressive,
which should mitigate a more widespread flood threat. Dry
weather returns on Thursday, but more periods of rain are
expected Friday into the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...SND
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 14, 4:24 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
424 PM EDT Wed Jul 14 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
424 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a marginal to slight risk for severe weather this and
evening with the main threat being isolated to scattered damaging
wind gusts. Locally heavy rainfall could result in isolated minor
urban and poor drainage flooding and standing water in low lying
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

The return of warm and humid conditions may result in heat index
values reaching the mid and upper 90s Thursday and Friday in the
Hudson and Mohawk Valleys as well as lower portions of the Berkshires
and Litchfield Hills. Heat Advisories may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 14, 6:16 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
616 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      POESTENKILL             42.69N  73.56W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF ROADS FLOODED IN THE POESTENKILL
            AREA.

&&

EVENT NUMBER ALY2103638

JPV
Local storm report, Jul 14, 6:19 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
619 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      2 SSE EAST GREENBUSH    42.57N  73.69W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF ROADS FLOODED IN THE TOWN OF
            SCHODACK.

&&

EVENT NUMBER ALY2103639

JPV
Special weather statement, Jul 14, 6:49 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albany NY
649 PM EDT Wed Jul 14 2021

NYZ060-061-142330-
Eastern Columbia-Western Columbia-
649 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA COUNTY...

At 649 PM EDT, a strong thunderstorm was located over Philmont, or
near Hudson, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Chatham, Claverack, Austerlitz, Philmont, Claverack-Red Mills, Lorenz
Park, Ghent, Hillsdale, Greenport Center, Mellenville, Craryville,
Red Rock, North Hillsdale, Arnolds Mill, Brick Tavern, Harlemville,
Pulvers, Martindale, Green River and West Ghent.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4221 7380 4237 7368 4235 7342 4210 7350
TIME...MOT...LOC 2249Z 281DEG 14KT 4225 7367

JPV
Local storm report, Jul 14, 6:52 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
652 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 NNW AVERILL PARK      42.65N  73.56W
07/14/2021                   RENSSELAER         NY   WTEN

            ROUTE 66 WASHED OUT FROM FLASH FLOODING.

&&

EVENT NUMBER ALY2103640

JPV
Special weather statement, Jul 14, 6:56 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albany NY
656 PM EDT Wed Jul 14 2021

NYZ058>060-064-065-150000-
Eastern Greene-Western Columbia-Western Greene-Western
Dutchess-Eastern Ulster-
656 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...NORTH
CENTRAL DUTCHESS...SOUTHWESTERN COLUMBIA AND SOUTHEASTERN GREENE
COUNTIES...

At 655 PM EDT, a strong thunderstorm was located near North-South
Lake Campground, or 8 miles southeast of Hunter, moving east at 20
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saugerties, Livingston, Clermont, Saugerties South, Veteran,
Germantown, Tivoli, Centerville, Tannersville, Asbury, Canoe Hill,
Cokertown, Kerleys Corners, Quarryville, Manorville, Katsbaan,
Burden, Nevis, Blue Mountain and Cheviot.

This includes Interstate 87 near exit 20.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4207 7409 4210 7408 4211 7419 4219 7419
      4219 7376 4199 7377
TIME...MOT...LOC 2255Z 274DEG 16KT 4212 7411

KSL
Special weather statement, Jul 14, 7:30 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Albany NY
730 PM EDT Wed Jul 14 2021

MAZ025-150000-
Southern Berkshire-
730 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BERKSHIRE COUNTY...

At 729 PM EDT, a strong thunderstorm was located near Great
Barrington, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Great Barrington, Sheffield, Sandisfield, Housatonic, New
Marlborough, Monterey, Tyringham, Hartsville, Konkapot, New Boston,
Newsboy Statue, Montville, Alander, Southfield, North Egremont, South
Sandisfield, Otis Wood Lanes, Leisure Lee, Egremont Plain and
Roosterville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4205 7348 4212 7350 4219 7347 4234 7315
      4210 7307 4209 7307 4207 7306
TIME...MOT...LOC 2329Z 256DEG 17KT 4216 7342

ATE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:59 PM EDTSpecial Weather StatementALYHamilton, Herkimer46 min
Jul 13, 11:21 PM EDTSpecial Weather StatementALYOtsego39 min
Jul 13, 11:47 PM EDTSpecial Weather StatementALYFulton, Hamilton, Herkimer, Montgomery43 min
Jul 14, 12:42 AM EDTSpecial Weather StatementALYUlster48 min
Jul 14, 1:08 PM EDTSpecial Weather StatementALYSaratoga37 min
Jul 14, 1:53 PM EDTSpecial Weather StatementALYWashington52 min
Jul 14, 2:32 PM EDTSpecial Weather StatementALYRensselaer43 min
Jul 14, 2:47 PM EDTSpecial Weather StatementALYRensselaer43 min
Jul 14, 2:58 PM EDTSevere Thunderstorm WarningALYRensselaer, Saratoga, Washington62 min
Jul 14, 3:09 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer66 min
Jul 14, 3:18 PM EDTSevere Thunderstorm WarningALYWashington57 min
Jul 14, 3:22 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer3 hr
Jul 14, 3:44 PM EDTFlash Flood WarningALYRensselaer2 hr
Jul 14, 3:53 PM EDTSevere Thunderstorm WarningALYRensselaer52 min
Jul 14, 4:14 PM EDTFlash Flood WarningALYRensselaer3 hr
Jul 14, 4:15 PM EDTSevere Thunderstorm WarningALYRensselaer28 min
Jul 14, 4:49 PM EDTFlash Flood WarningALYRensselaer3 hr
Jul 14, 4:51 PM EDTSpecial Weather StatementALYRensselaer24 min
Jul 14, 5:39 PM EDTAreal Flood AdvisoryALYColumbia3 hr
Jul 14, 5:54 PM EDTAreal Flood AdvisoryALYRensselaer3 hr
Jul 14, 6:12 PM EDTAreal Flood WarningALYRensselaer3 hr
Jul 14, 6:47 PM EDTAreal Flood WarningALYRensselaer3 hr
Jul 14, 6:49 PM EDTSpecial Weather StatementALYColumbia41 min
Jul 14, 6:56 PM EDTSpecial Weather StatementALYGreene64 min
Jul 14, 7:06 PM EDTFlash Flood WarningALYColumbia3 hr
Jul 14, 7:14 PM EDTAreal Flood AdvisoryALYColumbia2 hr

Nearby

Areal Flood Warnings in New York, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.